By mid-february of 2016, we had an appointment with my doctor at the Saint Antoine hospital. He explained that it was time to think of having a bone marrow transplant, because of the evolution of the disease (for the first time blastes (unfinished blood cells) have been found in the bone marrow). The tricky point is the finding of a donor who match the HLA system of the recipient. My 2 younger brothers were volunteers to be tested. Ten days later, the result was: 50% match for each of them…not bad! But the doctor told us that, although the transplant could be done with a 50% match, they would prefer to try to find “a better match” in the international bone marrow bank. This process could take some time. So in order to slow down the evolution of the disease, they decided that I should get my first round of chemotherapy, using Vidaza, a drug which is specific for MDS.
Vidaza is a very unstable molecule, which cannot survive more than a few hours in suspension. So the injection needs to be done by nurses in the “day hospital”. The cycle is 7 days with injection, then 21 days of rest. We started the cycle on monday april 25. The injection is a subcutaneous injection in the lower part of the belly. Because of the “large” volume to be injected, 2 stings have to be done. Although some side effects (like throwing up) have been described, I was confident that my body was already saturated with all kinds of chemicals after spending 40 years at the bench ;-)! So everything should be OK! Back at home, I started to work in the garden for one hour or so. Then I went back home. Less than half an hour later, I was throwing up my stomach upside down! Jaja came to my rescue and managed to get ” the miraculous pill”, so I stopped my visits to the bathroom…
My conclusion: being old not make you more clever :-)!
For the 5 following injections, I took one of those fantastic pills just before the stings and did not experience any problem so fare. Today, May 3rd 2016, I will have the last injection of the first cycle of Vidaza.
Of course, the drug is not “neutral” and has some effects on the person, like being tired (if it had not biological effect it would not be a drug ;-)!). Up to now, I am OK. The only big problem with Vidaza is that it is a powerful irridant. So, at each injection site, the skin becomes red and blue: pretty nice belly indeed!
This is not me. My belly is much worst!
Anyway, it is time to go to the hospital for the last injection! So long everybody!